Is this rebound?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

robadar
New Member


Date Joined Sep 2005
Total Posts : 9
   Posted 9/30/2005 5:13 PM (GMT -6)   
I get a headache every two days.  I take two Excedrin,   and it goes away, returning again in two days.  The headaches are not severe but very uncomfortable.  I'm sure these are rebound.  I'm thinking I should gradually reduce the Excedrin dosage, e.g. , 1 3/4 pills, then two days later 1 1/2 pills, then two days later 1 1/4, and so forth till I'm off.  Does this make sense?  Is there a better way to deal with it.  I've been to my doctor and a neurologist.  The neurologist says I have migraines even though they are not severe.  (He says ALL   headaches are migraines?!)  My regular doctor gave me some sample triptans to take.    They work as well but not better than Excedrin.  The headaches still return.  Why would I take expensive triptans?  I've read a lot about headaches, and I'm beginning to conclude that my doctor (s) don't know a lot about headaches.  Help appreciated.
Bob

CRANKY 1
Veteran Member


Date Joined Aug 2005
Total Posts : 616
   Posted 10/1/2005 11:19 AM (GMT -6)   

Hey Bob,

Welcome to the Board! tongue YES!!! YOU ARE DEFINITELY SUFFERING FROM REBOUND HEADACHES!!!  Excedrine is the biggest culprit of rebound because of the high dose of caffeine it contains.  It takes your headache away quickly, but when the effect of the pills peter out, you are left with another headache.  This is not a migraine headache.  It is much less severe, but can be just as annoying.  Your plan to taper off the Excedrine is an excellent one, however, it sounds like you might be very sensitive to caffeine.  You might want to examine how much caffeine you consume on a daily basis from all source, and try to cut down on that as well.  Don't waste the triptans unless you are hit very quickly with extreme pain.

Good Luck and let us know how it goes.

Leigh Ann


"The weather is here, I wish you were beautiful."
                                             - Jimmy Buffett


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 10/1/2005 2:11 PM (GMT -6)   
Here is a great quiz about Rebound Headaches (also known as Medication Overuse Headaches)
 
(borrowed from about.com)
 
This may help answer some of your questions!!!
 
Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 10/1/2005 2:19 PM (GMT -6)   

Bob-

If you are not comfortable with your doctor, or even remotely questioning his/her ability...it's time to fire them and find a new one!

First, the Excedrin is working as well, if not better because they ARE rebound headaches. If they were migraines, the triptans would work better. And NO, not all headaches are migraines!

I think you are doing the right thing, reading up and doing what you need to do to get your questions answered. Reading books, doing research online and finding support (US!!!)

Rebounds: you need to completely be off of EVERYTHING for at least two weeks...now, as far as how to do that, IS something you need to discuss with a qualified professional, which one is up to you. I have written some information on a few of the threads regarding rebounds.

(I am NOT, by any means a professional, however I have dealt with this for 14 years and get all of my information from professional resources and would not post it here unless I had some solid backbone to go on...saying that much...I know that the rebounds can be as bad as migraines themselves. I suffered with them terribly more than once for legitimate medical reasons, one time...I had kidney problems and after being on continuous pain meds I ended up having horrible migraines and rebounds!)  They are not at all fun, but getting them handled sooner than later is the best situation.

Sara

 


Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


robadar
New Member


Date Joined Sep 2005
Total Posts : 9
   Posted 10/2/2005 5:31 PM (GMT -6)   
Many thanks, Leigh Ann and Sara for your informative replies. Now I know I'm on the right track. I've started the withdrawl. Will let you know what turns out.

Bob

Nicky (coquitlam55)
Veteran Member


Date Joined Jul 2005
Total Posts : 505
   Posted 10/2/2005 7:17 PM (GMT -6)   

Hi Bob,

My advice is the same as Leigh Ann and Sara. It does sound like you have Rebound Headaches. Unfortunately Triptan medications also cause rebound headaches, so it won't matter which medication you take, the headache will return. As my neurologist tells me you can only get one rebound headache at a time. yeah

The challenge with Excedrin is that it contains caffeine, so not only are you suffering from the pain medication but also the caffeine. I take Tylenol with Codeine which also contains caffeine and my neurologist tells me that the three wicked devices are acetaminophen, codeine and caffeine that will put you into a bad rebound cycle. Unfortunately you have two of them in your Excedrin.

I highly recommend your slow decrease. I have tried cold turkey and always end up in a doctor's office really sick. Do it as quickly or slowly as you can manage. Don't punish your body. If during your withdrawal you get a really bad headache - i.e. migraine, you are nauseaus (I'm sorry if that's spelled wrong) and you need to be in a dark room, sounds bother you, then take the triptans. Try your best not to take the Excedrin.

Good luck. Keep in touch and let us know how it goes.

 


Nicky
 
The secret of health for both mind and body is not to mourn for the past, not to worry about the future, or not to anticipate troubles, but to live in the present moment wisely and earnestly.   Buddha


robadar
New Member


Date Joined Sep 2005
Total Posts : 9
   Posted 10/2/2005 7:27 PM (GMT -6)   
Thanks, Nicky. Will post after the verdict is in.

Bob

robadar
New Member


Date Joined Sep 2005
Total Posts : 9
   Posted 10/5/2005 7:46 AM (GMT -6)   
Well, it is now crystal clear that my problem was rebounds. Their regularity has disappeared since withdrawl of the Excedrin. This situation really bugs me in the sense of the incompetence of doctors. The first doctor I went to put me on Vioxx, which didn't do anything and seemed odd to me. He said nothing about rebound. My present doctor was clueless about rebound; never asked me about it. Instead, he sent me to a neurologist and I had an MRI. Then the neurologist said I had migraines, inherited from my father, and I would have to live with it, maybe try some newer drugs. My regular doctor gave me sample tryptans which worked no better than Excedrin and the headaches recurred. It was only after extensive reading that I concluded it must be rebound, and that's when I posted here to corroborate my conclusions.

All this is to say that there is very good chance (maybe even a likelihood) that your doctor will be clueless about solving your headache problem. One has to get involved these days and start to manage his own health care. A pity.

Bob

CRANKY 1
Veteran Member


Date Joined Aug 2005
Total Posts : 616
   Posted 10/5/2005 8:32 AM (GMT -6)   
Dude,
Just tell me you're not still taking the Vioxx anymore, right?

Leigh Ann
"The weather is here, I wish you were beautiful."
                                             - Jimmy Buffett


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 10/5/2005 9:55 AM (GMT -6)   
Don't crack on Vioxx tongue ..I took it...and it was the best for arthritis type issues, and I didn't have any issues!!!  just kidding...I do miss it though

Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


robadar
New Member


Date Joined Sep 2005
Total Posts : 9
   Posted 10/16/2005 10:57 AM (GMT -6)   

Hello again,

Well I went  two weeks without taking any pain killer (getting off the rebound problem).  I had only a couple of very mild headaches after the first few days of withdrawl.   Last night I got my first real headache, and I took two Excedrins which worked quickly and completely.  I understand from previous advice that I should wait five days before taking any pain killer again to avoid getting into another rebound trap, the 2/5 formula.  Correct?  Thanks!

 

Bob

 

 


Nicky (coquitlam55)
Veteran Member


Date Joined Jul 2005
Total Posts : 505
   Posted 10/23/2005 10:56 PM (GMT -6)   
Congratulations Bob!
 
You've nipped something in the bud that can be very difficult to overcome. You are right the recommendation is that once you have taken a medication for 2 days to not take it for 5 days. That should allow it to get out of your system.
Nicky
 
The secret of health for both mind and body is not to mourn for the past, not to worry about the future, or not to anticipate troubles, but to live in the present moment wisely and earnestly.   Buddha

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 18, 2017 9:04 AM (GMT -6)
There are a total of 2,883,684 posts in 316,456 threads.
View Active Threads


Who's Online
This forum has 157543 registered members. Please welcome our newest member, DaisyF.
410 Guest(s), 15 Registered Member(s) are currently online.  Details
alephnull, Erichardson234, aphysicalwreck, jmarshall32390, 07kr5, Wilderness, JohnBa, SydMar, lovefishing, gypsyfp, Union98, Subdenis, rpgdancer, iPoop, lab626


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer